Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 168, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2012, 6:35 PM CDT for Lincoln County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2012, 6:35 PM CDT (23:35 UTC)
- Expired
- Jul 25, 2012, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:43 PM CDT | TSTM WND DMG | 3 W Barnard, KS | TWO LARGE TREES BLOWN DOWN 3 MILES WEST OF BARNARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
505
WUUS53 KICT 252335
SVRICT
KSC105-260015-
/O.NEW.KICT.SV.W.0168.120725T2335Z-120726T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED JUL 25 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNARD...
AND MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BARNARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9793 3918 9793 3905 9813 3918 9829
3923 9823 3923 9794
TIME...MOT...LOC 2336Z 226DEG 15KT 3918 9812
HAIL...<.75IN
WIND...60 MPH
$$
MCGUIRE2 follow-up statements
404
WWUS53 KICT 252357
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED JUL 25 2012
KSC105-260015-
/O.CON.KICT.SV.W.0168.000000T0000Z-120726T0015Z/
LINCOLN KS-
657 PM CDT WED JUL 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LINCOLN COUNTY UNTIL 715 PM CDT...
AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNARD...AND
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9793 3918 9793 3905 9813 3918 9829
3923 9823 3923 9794
TIME...MOT...LOC 2357Z 226DEG 15KT 3924 9804
HAIL...<.75IN
WIND...60 MPH
$$
MCGUIRE155
WWUS53 KICT 260017
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT WED JUL 25 2012
KSC105-260028-
/O.EXP.KICT.SV.W.0168.000000T0000Z-120726T0015Z/
LINCOLN KS-
717 PM CDT WED JUL 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3922 9793 3918 9793 3905 9813 3918 9829
3923 9823 3923 9794
TIME...MOT...LOC 2357Z 226DEG 15KT 3924 9804
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 25, 3:05 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT WED JUL 25 2012 .DISCUSSION... MAIN FORECAST CONCERN WILL BE STORM CHANCES THIS EVENING THROUGH THURSDAY. SYNOPSIS: WATER VAPOR IMAGERY IS SHOWING A STRONG SHORTWAVE OVER SOUTHWEST MANITOBA WITH SOME ADDITIONAL ENERGY OVER THE NORTHERN ROCKIES. WATER VAPOR IMAGERY IS ALSO SHOWING A VERY WEAK PIECE OF ENERGY THAT LIFTED OUT OF NW TX WHICH IS PROVIDING SOME ACCUS AND LIGHT RETURNS OVER SOUTH CENTRAL KS. AT THE SURFACE THE WEAK COLD FRONT STRETCHES FROM NORTH OF OMAHA TO NORTH OF GARDEN CITY AND IS CONTINUING TO SLOWLY PUSH SOUTH. TONIGHT-THU: HOW WIDESPREAD THE CONVECTION IS ALONG THE FRONT THIS EVENING REMAINS THE MAIN QUESTION. CONFIDENCE STILL REMAINS HIGH THAT STORMS WILL DEVELOPING ALONG THIS BOUNDARY EARLY THIS EVENING WITH THE INITIAL DEVELOPMENT OVER W-NW KS. FEEL A BIT MORE CONFIDENT NOW THAT THIS ACTIVITY WILL MAINTAIN SOME COVERAGE AFTER DARK GIVEN THE AMOUNT OF ACCUS THAT IS CURRENTLY OUT THERE INDICATING MINIMAL ELEVATED CAPPING IN PLACE...WHICH THE NAM HAS BEEN SHOWING THE LAST FEW RUNS. THEREFORE WILL MAINTAIN AT LEAST CHANCE POPS OVER MOST OF THE FORECAST AREA INTO THU MORNING. MODELS HAVE STAYED CONSISTENT WITH THE FRONT STRETCHING THROUGH SE KS BY THU AFTERNOON WITH THIS FEATURE AGAIN BEING THE FOCUS FOR CONVECTION. GIVEN SOME BETTER LOW LEVEL MOISTURE OVER SE KS ALONG WITH SOME DEEP LAYER SHEAR...SHOULD SEE A STRONG OR SEVERE STORM ALONG THE FRONT TOMORROW AFTERNOON. EVEN THOUGH THIS FRONT WILL PROVIDE SOME MINOR RELIEF FROM THE HEAT...TEMPS WILL STILL BE WELL ABOVE NORMAL. FRI-WED: WE WON'T WAIT LONG TO GET BACK INTO THE EXCESSIVE HEAT THROUGH THESE EXTENDED PERIODS. BY 00Z SAT THE UPPER TROUGH WILL EXTENDING THROUGH THE OHIO VALLEY WITH THE SURFACE FRONT DOWN SOUTH OF THE RED RIVER. BOTH THE GFS AND ECMWF AGREE ON BUILDING THE UPPER RIDGE BACK-IN OVER THE SOUTHERN PLAINS FOR THE WEEKEND. THE POSITION OF THIS HIGH WILL REALLY ALLOW THE SUMMER MONSOON TO GET CRANKED UP OVER THE DESERT SW INTO THE ROCKIES. SOME OF THIS MOISTURE/ENERGY MAY TRY TO SNEAK INTO NW KS LATER IN THE WEEKEND INTO NEXT WEEK...BUT WILL LEAVE DRY FOR NOW. BOTH MEDIUM RANGE MODELS ARE ALSO STILL FORECASTING A GRADUAL INCREASE IN 850MB TEMPS WHICH WILL RESULT IN THE EXCESSIVE HEAT CONTINUING INTO MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 98 74 101 / 30 30 10 10 HUTCHINSON 75 97 72 101 / 40 20 10 10 NEWTON 75 96 73 101 / 40 30 10 10 ELDORADO 76 97 74 100 / 30 30 10 10 WINFIELD-KWLD 78 99 74 101 / 20 30 20 10 RUSSELL 70 99 70 101 / 40 10 10 0 GREAT BEND 72 99 71 102 / 40 10 10 0 SALINA 74 98 73 101 / 40 20 10 10 MCPHERSON 74 97 73 101 / 40 20 10 10 COFFEYVILLE 79 99 74 102 / 20 50 20 10 CHANUTE 77 96 73 100 / 30 40 10 10 IOLA 77 95 73 99 / 30 40 10 10 PARSONS-KPPF 78 97 73 101 / 20 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 25, 4:59 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 459 PM CDT WED JUL 25 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 459 PM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND OVERNIGHT HEAT INDICES OF 104 TO 107 DEGREES ARE EXPECTED INTO THE EARLY EVENING HOURS ACROSS THE AREA. PLEASE REFER TO THE LATEST HEAT ADVISORY FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS WILL AFFECT MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS EARLY THIS EVENING WITH STORM COVERAGE INCREASING OVERNIGHT AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. THE STRONGER STORMS THIS EVENING AND OVERNIGHT WILL BE CAPABLE OF PRODUCING WINDS AROUND 60 MPH. VERY HIGH GRASSLAND FIRE DANGER IS LIKELY THIS EVENING...GENERALLY WEST OF INTERSTATE I-135. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BY THURSDAY AFTERNOON THE WEAK COLD FRONT WILL BE SITUATED THROUGH SOUTHEAST KANSAS WITH SCATTERED STRONG TO MARGINALLY SEVERE STORMS EXPECTED TO DEVELOP ALONG IT. EVEN THOUGH TEMPERATURES ARE EXPECTED TO COOL A FEW DEGREES THURSDAY...HEAT INDICES SHOULD ONCE AGAIN WARM BACK INTO THE 100 TO 105 DEGREE RANGE FOR FRIDAY INTO THE WEEKEND WITH EVEN HOTTER CONDITIONS POSSIBLE FOR THE START OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE EXPECTED ISOLATED NATURE OF SEVERE STORM CHANCES. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS/LAWSON
In the hours before
Special weather statement, Jul 25, 5:48 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT WED JUL 25 2012
KSZ095-252315-
WILSON-
548 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...
AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF FREDONIA...OR 21 MILES
SOUTHWEST OF YATES CENTER...AND MOVING NORTHEAST AT 25 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3764 9557 3751 9596 3757 9597 3773 9596
3773 9571
TIME...MOT...LOC 2248Z 232DEG 20KT 3760 9589
LAUGEMANLocal storm report, Jul 25, 5:52 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 N ATLANTA 37.47N 96.77W
07/25/2012 E1.00 INCH COWLEY KS EMERGENCY MNGR
&&
BDKLocal storm report, Jul 25, 5:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG 2 N ATLANTA 37.47N 96.77W
07/25/2012 COWLEY KS PUBLIC
POWER POLL SNAPPED 2 MILES NORTH OF ATLANTA.
&&
RBLSpecial weather statement, Jul 25, 5:57 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT WED JUL 25 2012
KSZ070-252330-
GREENWOOD-
557 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...
AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF MADISON...OR 18 MILES
NORTHEAST OF EUREKA...AND MOVING NORTHEAST AT 15 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3792 9616 3817 9616 3817 9596 3804 9595
3795 9596 3795 9595 3791 9595 3790 9596
TIME...MOT...LOC 2257Z 245DEG 12KT 3806 9614
LAUGEMANSpecial weather statement, Jul 25, 6:15 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 615 PM CDT WED JUL 25 2012 KSZ049-252345- SALINE- 615 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SALINE COUNTY... AT 612 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ASSARIA...OR 10 MILES SOUTH OF SALINA...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3872 9736 3861 9755 3861 9781 3885 9762 TIME...MOT...LOC 2316Z 230DEG 11KT 3868 9765 MCGUIRE
Special weather statement, Jul 25, 6:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT WED JUL 25 2012
KSZ069-093-252345-
BUTLER-COWLEY-
619 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND COWLEY COUNTIES...
AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ATLANTA...OR 17 MILES NORTHEAST OF
WINFIELD...AND MOVING NORTHEAST AT 25 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3747 9684 3764 9653 3735 9653 3735 9654
3729 9676
TIME...MOT...LOC 2319Z 245DEG 23KT 3741 9669
LAUGEMANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:31 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| Jul 25, 3:57 PM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Jul 25, 4:09 PM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Jul 25, 4:26 PM CDT | Special Weather Statement | ICT | Chase | 34 min |
| Jul 25, 4:41 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Jul 25, 4:44 PM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Jul 25, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 35 min |
| Jul 25, 4:58 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
| Jul 25, 5:20 PM CDT | Special Weather Statement | ICT | Butler | 25 min |
| Jul 25, 5:24 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 36 min |
| Jul 25, 5:28 PM CDT | Special Weather Statement | ICT | Russell | 32 min |
| Jul 25, 5:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| Jul 25, 5:33 PM CDT | Special Weather Statement | ICT | Saline | 27 min |
| Jul 25, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 36 min |
| Jul 25, 5:48 PM CDT | Special Weather Statement | ICT | Wilson | 27 min |
| Jul 25, 5:57 PM CDT | Special Weather Statement | ICT | Greenwood | 33 min |
| Jul 25, 6:15 PM CDT | Special Weather Statement | ICT | Saline | 30 min |
| Jul 25, 6:19 PM CDT | Special Weather Statement | ICT | Cowley | 26 min |
| Jul 25, 6:36 PM CDT | Special Weather Statement | ICT | Woodson | 24 min |
| Jul 25, 6:43 PM CDT | Special Weather Statement | ICT | Russell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.